Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
mimi23

beginner - please help - at 41

Hello all - at the tender age of 41 I have finally decided to agressively treat my acne, scarring, dicoloration on my face. I took antibiotics for years as a teenager - but they destroyed my stomach. Since have tried various treatments sporadically over the years but probably gave up too quickly. New Dr. prescribed me Duac (day I think he said) and tretinoin (night all over face I he said) - but he wasn't too interested in discussing details such as what to wash with, when and what to moisturize with (I hope I CAN moisturize - because after two days of this my face is incredibly tight and dry),,,, things like that. I see bits and pieces on all of this in these forums - but was wondering would an experienced user be willing to give me some advice all in one place....

Share this post


Link to post
Share on other sites

I could go on for ages on what to do and not to do on your regimen, but I'll just mention the few really important factors:

Treat your skin really gently. Retinoids are infamous for irritating the skin if used too much. Whenever you apply the tretinoin, use absolutely a minimal amount of it as possible. It's 100% true when they say that using more won't help you; in fact, it'll just cause irritation.

The Duac is what will zap fresh zits, but the tretinoin won't do a thing on current zits, so don't feel like you have to put on good layers of it in order for the zits to go away. While you're applying tretinoin, if you get confused about whether you missed a patch of skin or not, wait until the next application (that's how sparsely you have to be willing to use it).

As always, patience is one thing you're going to have to find; retinoids will make you go worse first and then better. It's also very important to stick to it very faithfully, while carefully monitoring for any signs of irritation (severe blushing/flushing/redness)/hotness on face).

The rest of the information, I guess someone else may post on this thread or you may have to go look for (it's not that hard; there are tons of tretinoin threads here).

Good luck, and really, don't expect to get better before getting set-back a little: it's part of the process.

Share this post


Link to post
Share on other sites

Thanks - that was helpful information! You seem so knowledgeable - perhaps you can tell me - if I go and moisturize RIGHT now (1 hour after the tretinoin) - will it diminish the effectiveness? Should I have moisturized prior to the treatment? My face feels so dry - really feel that I need to put SOME moisturizer on it! Used retin-A years ago - don't recall this much dryness (I was much younger at the time....)

Share this post


Link to post
Share on other sites

You're better to moisturize after the retinoid, as long as you wait at least a half hour or so. If your skin is really, really having a difficult time tolerating it, you can "buffer" with moisturizer, meaning apply moisturizer right after you cleanse and then wait at least a half hour before applying the retinoid. This will diminish the effectiveness, however, so I would only moisturize first if it's the only way you can possibly tolerate the tretenoin.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×